Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Feeling of walking on conveyor belt, floor rising higher. Taken Benadryl. What is going on?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
Yesterday, I was walking across a hardwood floor, when all of a sudden, I felt like I was on a conveyor belt and other times it feels like the ground has physically gotten higher, like it raised up 2 or 3 inches and I lose my footing. Keep in mind, that I have had constant pressure on one side of my face, in the cheekbone and temple area. So, I spent the rest of the day walking around feeling like there was movement under my feet. I ended up going to the hospital, where they gave me Antivert and Benadryl , neither one worked for me. I woke up this morning, and I could walk normal again, although my legs were quite anxious in anticipation of it happening again. So, I went back to the same location that the incident took place, and lo and behold when I walked in the same area, the same symptoms returned. Do you have any idea what is going on??? Thank you.
Posted Wed, 12 Sep 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 2 hours later


Thanks for the query

After going through the history I presume your problems could be inner ear or nerves related. This is more of a dysbalance rather than a XXXXXXX vertigo.

You will have to undergo a battery of tests to know the actual cause of this problem. The pressure over the one side of the face is not related to the dysbalance. Consult a good ENT specialist for performing tests related to inner ear issues.

The constant pressure over the cheek bones and the temple could be sinus related which has to be confirmed with either an x-ray or CT scan of the nose and sinuses.

Benadryl will be of less help in reducing your sinus pressure. You need to use saline nasal spray followed by steam inhalation 3-4 times a day. A mucolytic such as bromhexine or ambroxol is required to remove the secretions from the sinus and reduce the pressure. Drink plenty of warm water. For dysbalance you can try using betahistine.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Feeling of walking on conveyor belt, floor rising higher. Taken Benadryl. What is going on? 12 minutes later
Thank you for your response,

What do you think of the significance of having the symptoms rush back to me, after being absent for sometime, once I returned to the location that it all began?
Answered by Dr. Naveen Kumar 14 minutes later

Welcome back

This could be related to mismatch of the sensory inputs to the brain from the touch receptors in the feet or displacement of otoliths in the semicircular canal of the inner ear.

The sensation of balance is the result of appropriate information detected by the vestibular (inner ear apparatus), ocular, and proprioceptive sensory receptors that is then properly integrated within the cerebellum and brain stem. Proper gait, posture, and visual focus during head movement all depend on an intact sense of balance. Loss of sensory information, central integration, and output control mechanisms all result in a sense of imbalance.

As I mentioned in my previous response, certain tests like Hallpike's maneuver has to be performed to rule out inner ear causes and neurological examination to look for any brain related issues. Even though this seems to be a minor issue, still one has to look for any underlying problem. Please follow the advice as mentioned in my previous response, you will be alright.

Good Luck

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor